On subspaces contained in subsets of finite homogeneous spaces

M. G. Karpovsky*, V. D. Milman

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

8 Scopus citations


Let E(l) ⊂ E(l + 1) ⊂ · · · ⊂ E(n) be a system of finite sets and H(l) ⊂ H(l + 1) ⊂ · · · ⊂ H(n) be a system of groups, where H(k) is a transitive group of automorphisms of E(k). Denote G(k, E(n)) = {X ⊂ E(n): ∃h ∈ H(n), h(E(k)) = X}. We investigate the following problem: given n, 1 ≤ l ≤ k ≤ n, 0 < λ ≤ |E(k)|. What is the maximal cardinality L(n, k, λ) of a set M ⊆ E(n) such that for ∀X ∈ G(k, E(n)), |X ∩ M| < λ? We shall establish an upper bound for L(n, k, λ) and prove that for some important cases it will coincide with the lower bound for L(n, k, λ). We shall consider the three special cases of our problem: linear spaces, Grassman spaces, Turan's problem. For linear spaces, we obtain the exact formula for the maximal cardinality L(n, k, qk-1) of a subset M in a linear n-space Enq over GE(q) such that M does not contain any k-subspace of Enq. We shall consider also some applications of this result.

Original languageEnglish
Pages (from-to)273-280
Number of pages8
JournalDiscrete Mathematics
Issue number3
StatePublished - 1978


Dive into the research topics of 'On subspaces contained in subsets of finite homogeneous spaces'. Together they form a unique fingerprint.

Cite this